Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 25, NWS State College, PA

July 7, 2003Schuylkill County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 7, 2003, 2:37 PM EDT for Schuylkill County, Pennsylvania. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2003, 2:37 PM EDT (18:37 UTC)
Expired
Jul 7, 2003, 3:30 PM EDT
In force
53 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Schuylkill County, PA

The radar

The State College radar (KCCX), 155 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 6.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2003-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2003-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

275 
WUUS51 KCTP 071837
SVRCTP
PAC107-071930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
236 PM EDT MON JUL 7 2003

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCHUYLKILL COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 330 PM EDT.

* AT 233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES EAST OF PINE GROVE...OR 10 MILES
  SOUTHWEST OF SCHUYLKILL HAVEN...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SCHUYLKILL HAVEN AND MINERSVILLE AROUND 245 PM.
  POTTSVILLE AROUND 250 PM.
  ORWIGSBURG AND PORT CARBON AROUND 255 PM.
  NEW PHILADELPHIA AROUND 300 PM.
  TUSCARORA AND LOCUST LAKE STATE PARK AROUND 305 PM.
  HOMETOWN AROUND 315 PM.

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

INTENSE RAINFALL IS ALSO LIKELY WITH THIS STORM. THE HEAVY RAIN WILL
CAUSE WATER TO POND ON AREA ROADS AND REDUCE VISIBILITIES TO NEAR
ZERO...WHICH WILL MAKE TRAVEL HAZARDOUS. THE RAIN WILL ALSO FILL
DITCHES AND SMALL STREAMS QUICKLY...AND MAY LEAD TO FLOODING.

LAT...LON 4055 7650 4043 7630 4074 7574 4095 7597

RXR/BCL/SND/AJB

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 9:30 AM EDT, 5 hours 7 minutes earlier.

Area forecast discussion, Jul 7, 9:30 AM EDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
930 AM EDT MON JUL 07 2003

SENT UPDATE TO REGROUP ZONES AND GO LIKELY POPS WHERE IT IS
CURRENTLY RAINING...NORTHWEST.

CURRENT RUC ANALYSIS AND FCST SHOW THAT NORTHERN OHIO/NORTHWEST PA
SHOULD BE CONVECTIVE INITIALIZATION AREA TODAY AS FAVORABLE AREA OF
JET MAX...LLJ...THETA-E RIDGE AND NICE DRY SLOT IN CLOUDS ALL COME
TOGETHER OVER THAT AREA. THETA-E PACKING AND LLJ FCST TO BE RATHER
WEAK OVER SOUTHEAST PA SO ISOLATED PULSE STUFF A BETTER BET. CHANCE
POPS THERE. SUMMERS HERE....

DIRIENZO

---PREVIOUS AFD---

OVERALL: WARM AND MUGGY CONDITIONS TO PREVAIL THROUGH MIDWEEK WITH
SHOWER AND THUNDERSTORM CHANCES EACH DAY AS SHORTWAVE TRAIN
CONTINUES. COLD FRONT ARRIVES WEDNESDAY WITH MORE SHOWERS AND
STORMS. SOME LOWER DEWPOINTS SEEP SOUTHWARD BEHIND THE FRONT...BUT
BOUNDARY STALLS NEAR OR JUST SOUTH OF THE MASON DIXON LINE AND
RETURNS NORTHWARD THURSDAY...AHEAD OF STORM SYSTEM ARRIVING FROM THE
UPPER MIDWEST WHICH SHOULD BRING WIDESPREAD SHOWERS AND
THUNDERSTORMS TO CENTRAL PA THU-FRI.  LATEST GFS/ECMWF DEPICT A COLD
SEASON-TYPE COASTAL CYCLOGENESIS OFF THE DELMARVA WITH SFC LOW
TRACKING UP THE NEW ENGLAND COASTLINE AS UPPER SYSTEM GOES NEGATIVE
TILT...HARD TO BELIEVE BUT LAST FEW RUNS HAVE BEEN CONSISTENT IN THE
INTENSITY OF THE LATE WEEK SYSTEM.

SHORTER TERM CONCERNS:  CONVECTION OVER OHIO VALLEY HAS BEEN SLOW
MOVING WITH LOCALLY HEAVY RAINFALL. NICE SHORTWAVE CIRCULATION
EVIDENT OVR MI THIS MORNING WITH JUICY AIR MASS TO FEED ON OVER THE
EASTERN OHIO VALLEY...AND EXPECT SCATTERED SHOWERS AND THUNDERSTORMS
TO AFFECT CENTRAL AND WESTERN PORTIONS OF CENTRAL PA FOR MOST OF THE
DAY...AFFECTING SOUTHEAST SECTIONS MAINLY LATE MORNING AND AFTERNOON
HOURS.  SLOW MOVING SHORTWAVE EXITS TO OUR NORTHEAST THIS EVENING
WITH ANOTHER ONE FOLLOWING IN ITS WAKE AND ANOTHER SURGE OF DEEP
LAYER MOISTURE AS PWS INCREASE TO OVER 1.5 OVER WESTERN PA.  YET
ANOTHER 5H TROF REACHE NW PA TUESDAY NIGHT WITH MCS DEVELOPING OVER
OHIO AND MOVING INTO SOUTHERN AND WESTERN PA...AHEAD OF MAIN FRONTAL
SYSTEM WHICH EVENTUALLY SAGS SOUTHWARD ACROSS THE AREA.  ANOTHER
ROUND OF LOCALLY HEAVY RAIN IS LIKELY WEDNESDAY FROM THIS SCENARIO.

BOUNDARY GOES STATIONARY WEDNESDAY NIGHT AND RETURNS NORTHWARD AS
WARM FRONT LATER THURSDAY. PRIOR TO THAT...WED NGT THROUGH MIDDAY
THURSDAY LOOKS LIKE THE DRIEST PERIOD OF THE WEEK...BUT MOISTURE
RETURNS WITH A VENGEANCE IN THE RETURN FLOW AND AN ANOMALOUSLY
STRONG WAVE MOVES ALONG THE FRONT THU NIGHT AND FRIDAY...WITH A
SECONDARY STORM DEVELOPING ALONG THE DEL MARVA AND THEN TRACKING
NORTH/NORTHEAST.  GOOD NEWS WITH THIS SCENARIO IS THAT DRIER
NORTHWEST FLOW WILL ULTIMATELY PREVAIL BY THE WEEKEND...AND IT LOOKS
LIKE A DRY ONE AFTER A RATHER WET WEEK.

ISC GRIDS/WORK ZONES SENT.

FCSTID =    07
MDT   90  71  94  71 /  50  20  30  30
IPT   89  70  90  69 /  50  50  60  40
BFD   82  66  81  63 /  40  50  60  50
JST   83  66  81  63 /  40  30  60  50
AOO   86  68  85  66 /  40  30  60  50
UNV   88  69  88  68 /  40  40  60  50
SEG   89  71  90  70 /  50  40  50  40
LNS   90  71  93  71 /  50  20  30  30
THV   90  71  92  70 /  40  20  30  30

.CTP...
PA...NONE.

DEVOIR
Hazardous weather outlook, Jul 7, 5:00 AM EDT, 9 hours 37 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
500 AM EDT MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ONCE AGAIN TODAY.
THE STORMS COULD BE LOCALLY SEVERE...WITH STRONG WIND GUSTS THE MAIN
SEVERE WEATHER THREAT.  SLOW MOVING THUNDERSTORMS MAY ALSO PRODUCE
TORRENTIAL RAINFALL LEADING TO LOCAL DRAINAGE PROBLEMS.

.DAYS TWO THROUGH SEVEN...

ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY WILL BE POSSIBLE ON
TUESDAY...AND SOME OF THESE STORMS COULD ONCE AGAIN BE STRONG TO
LOCALLY SEVERE.  A COLD FRONT WILL DROP ACROSS THE AREA WEDNESDAY
AFTERNOON AND NIGHT...BRINGING THE CHANCE FOR MORE LOCALLY STRONG
THUNDERSTORMS. COOLER AND LESS HUMID AIR WILL BRIEFLY ARRIVE IN ITS
WAKE ON THURSDAY...BEFORE THE FRONT MOVES BACK NORTH AS A WARM FRONT
SIGNALLING ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY THURSDAY
NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

DEVOIR

In the hours before

Special weather statement, Jul 7, 11:48 AM EDT, 2 hours 49 minutes before
PAZ018-019-071715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1148 AM EDT MON JUL 7 2003

...A STRONG THUNDERSTORM WILL AFFECT CENTRE COUNTY THROUGH 115 PM...

AT 1145 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTH OF TYRONE...MOVING EAST AT 25 MPH.
THE THUNDERSTORM WILL BE NEAR PORT MATILDA AROUND 1205 PM...PARK
FOREST AROUND 1225 PM...UNIONVILLE AND STATE COLLEGE AROUND 1230
PM...PLEASANT GAP...BELLEFONTE AROUND 1245 PM...CENTRE HALL AROUND
1250 PM AND ZION AROUND 1255 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

BETWEEN ONE HALF INCH...AND ONE INCH OF RAIN IS ALSO LIKELY NEAR AND
JUST TO THE SOUTH OF INTERSTATE 80.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. STAY INDOORS AND
AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAMBERT/BLEISTEIN
Special weather statement, Jul 7, 12:57 PM EDT, 1 hour 40 minutes before
PAZ012-019-027-028-036-037-041-042-045-046-049>053-056>059-063>066-
071900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1257 PM EDT MON JUL 7 2003

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF CENTRAL PENNSYLVANIA...
AND MUCH OF THE SUSQUEHANNA VALLEY THIS AFTERNOON...

AT 1251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
AREA OF HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS FROM STATE COLLEGE
AND RENOVO...EAST TO LOCK HAVEN...MILLHEIM AND MCCLURE. ADDITIONAL
THUNDERSTORMS WERE DEVELOPING IN A LINE BOTH TO THE NORTH AND SOUTH
OF THIS MAIN AREA OF RAIN.

THE SHOWERS AND STORMS WERE MOVING TO THE EAST AT 25 MPH.

THE THUNDERSTORMS WILL INTENSIFY DURING THE MID AFTERNOON AS THEY
MOVE INTO THE VERY WARM AND HUMID AIRMASS IN PLACE ACROSS THE
SUSQUEHANNA VALLEY.

VERY HEAVY RAIN OF ONE INCH IN 30 MINUTES WILL FALL IN SOME
LOCATIONS ...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY
FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THE STORMS
ACROSS THE SUSQUEHANNA VALLEY.

SEEK SHELTER INDOORS AND AWAY FROM WINDOWS AS THE STORMS APPROACH.

LAMBERT/BLEISTEIN

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:38 PM EDTSevere Thunderstorm WarningCTPAdams67 min
Jul 6, 8:53 PM EDTSevere Thunderstorm WarningCTPYork52 min
Jul 7, 6:33 PM EDTSevere Thunderstorm WarningCTPCambria57 min
Jul 7, 7:12 PM EDTSevere Thunderstorm WarningCTPCambria33 min
Jul 7, 7:22 PM EDTSevere Thunderstorm WarningCTPSomerset68 min
Jul 7, 7:51 PM EDTSevere Thunderstorm WarningCTPBedford69 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.